MAUDE Adverse Event Report: ORBUSNEICH MEDICAL, B.V. SAPPHIRE II PRO CORONARY DILATATION CATHETER

ORBUSNEICH MEDICAL, B.V. SAPPHIRE II PRO CORONARY DILATATION CATHETER
Catalog Number 210-153-5U
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was attempted to be placed into a mid left circumflex coronary artery, very tight lesion, and moderate calcification.This attempt was made after an attempt with another balloon that would not cross.In ifu g-10-0252 rev03, this kind of failure was foreseeably warned in two paragraphs, please see below.Warning: #3: if resistance is met during manipulation, determine the cause of the resistance before proceeding.Preparation for use: #9: caution: if any resistance is felt, do not advance the guidewire or the dilatation catheter by force.Before proceeding, determine the cause under high resolution fluoroscopy.Advancement by force may result in damage to the vessel and/or laceration or separation of the guidewire or the dilatation catheter.This may necessitate recovery of fragments.The complaint product, sapphire ii pro 1.0 x 15mm balloon catheter, was returned for evaluation in sz site.Per gross examination, balloon was unfolded, and dried blood clearly shown on the tip and outer body.The balloon was cut-off from proximal marker edge and detached off at the distal sealing section.The marker band was gone from the inner body.The case film was provided for the analysis and it appears to show a foreign matter (marker band) located at the distal side branch.The location of separated balloon material could not be confirmed in the film since it is not radio-opaque.Microscopic examination revealed that the inner shaft was stretched (~3mm stretching) from the bonding section of proximal inner shaft and tip, but the tip bonding section was integrated, as shown in figure 3.There was visible sign that the marker band bonding marks shown on the inner shaft.There were some other signs that the balloon was cut separation from the balloon subassembly.Apart from above observed damage, no other anomalies were found on the returned device.The manufacturing batch records review confirmed that the device of this lot (fa1804585) met all material, assembly and performance specifications.Per spc review, all fpi/lpi retention values of marker band on inner shaft, and balloon bonding tensile strength of sapphire ii pro 1.0mm were over lower control limit and remaining stable, implying that the balloon and marker band bonding processes are incompliance with the product specification and under control.Additionally, no other complaints were found for this lot product.No remedial action is being performed by (b)(6) in response to this event at this time.Product catheter elongation.
 
Event or Problem Description
Customer complaint alleges device malfunction; mid left circumflex coronary artery, very tight lesion, moderate calcification.A circumflex with a very tight lesion.It was first attempted to predilate the lesion with a bigger balloon (you see 2 markers).When this did not work the sapphire ii pro 1,0 x 15 (fa1804585) was used, which one central marker of the sapphire ii pro 1,0 x 15.The marker of the 1,0 x 15 sapphire ii pro has become detached during procedure.The operator took out the sapphire ii pro 1,0 x 15 and found that the marker was gone (still in the patient) and that there was also balloon material still in the patients circumflex (the retrieved balloon is returned together with this complaint form).The sapphire ii pro 1,0 x 15 has never been inflated.All of this happened without inflating the balloon.Another balloon (2 markers) that has been used to predilate and to push the left behind balloon material from the sapphire ii pro 1,0 x 15 against the arterial wall.Stent is deployed, hopefully jailing the left behind balloon material (which you cannot see because it is not radio-opaque) in between the stent and the arterial wall.It can be seen in this video that in the mean time the marker has shifted (embolized) further downstream into the distal side branch.The final result looks good but the operator knows that there is still balloon material plus marker in the patient.Clinically there are no complications.The patients has had a control angiography a few days later and there were no clinical complications.

Brand Name
SAPPHIRE II PRO CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ORBUSNEICH MEDICAL, B.V.
drs.w.van royenstraat
5,3871 an hoevelaken
hoevelaken, 3871
NL  3871
MDR Report Key9178255
Report Number3003775186-2019-00055
Device Sequence Number14260636
Product Code LOX
UDI-Device Identifier06934955942044
UDI-Public06934955942044
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K163114
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/11/2020
Device Catalogue Number210-153-5U
Device Lot NumberFA1804585
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/21/2019
Initial Report FDA Received Date10/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Congenital Anomaly; Life Threatening;